MAUDE Adverse Event Report: CARL ZEISS MEDITEC AG (OBERKOCHEN) INTRABEAM NEEDLE APPLICATOR; SYSTEM, THERAPEUTIC, X-RAY

CARL ZEISS MEDITEC AG (OBERKOCHEN) INTRABEAM NEEDLE APPLICATOR; SYSTEM, THERAPEUTIC, X-RAY
Catalog Number 304534-3001-200
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 07/07/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Narrative: the manufacturer confirmed that there was no malfunction of the intrabeam system or the intrabeam guiding sleeve.The hcp confirmed that the root cause was applying to much pressure on the guiding sleeve when inserting it into the pedicle and vertebra.The guiding sleeve is not intended to remain in the body and biocompability is tested for 24 hours.The user manual g-30-1723-en, version 8, advises on page 32 "ensure that all components of the "intrabeam needle applicator" set have been completely removed from the body.".Standard external beam radiation therapy is an alternative treatment and can usually be used as follow-up treatment.The hcp made the decision to cement the guiding sleeve in the pedicle like a pedicle screw.
 
Event or Problem Description
For an intraoperative radiotherapy (iort) during kyphoplasty surgery, the intrabeam system is used together with an intrabeam needle applicator in order to treat interstitial irradiation of tumors.The healthcare professional (hcp) reported that the intrabeam female guiding sleeve, which is a component of the intrabeam needle applicator set, was placed into the pedicle and vertebra with too much pressure causing the sleeve to move completely into the pedicle and vertebra.As a consequence, iort could not be delivered during the planned kyphoplasty surgery with vertebroplasty.The hcp could not remove the penetrated intrabeam female guiding sleeve and he decided to cement the guiding sleeve in the pedicle like a pedicle screw, which was done during the respective standard cementation procedure.The hcp confirmed that the penetration of the guiding sleeve and its cementation did not cause any harm to the patient.The required radiation dose was delivered afterwards via external beam radiotherapy.

Brand Name
INTRABEAM NEEDLE APPLICATOR
Common Device Name
SYSTEM, THERAPEUTIC, X-RAY
Manufacturer (Section D)
CARL ZEISS MEDITEC AG (OBERKOCHEN)
rudolf-eber-strasse 11
oberkochen, baden-wuerttemberg 73447
GM  73447
MDR Report Key5842177
Report Number9615010-2016-00011
Device Sequence Number773984
Product Code JAD
UDI-Device Identifier04049539101372
UDI-Public04049539101372
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K110590
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/02/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2020
Device Catalogue Number304534-3001-200
Device Lot Number15295
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/07/2016
Initial Report FDA Received Date08/02/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;